Hail, Winnebago
- When
- July 9, 11:01 AM CST
- Where
- Winnebago County, 0.5 mi E of Neenah
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.180, -88.440
Nickel size hail fell in Neenah.
Thunderstorms produced hail up to nickel size in east-central Wisconsin during the late morning and early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms produced hail up to nickel size in east-central Wisconsin during the late morning and early afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 9, 5:48 AM CST, 5 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 648 AM CDT Thu Jul 9 2020 Updated aviation portion for 12Z TAF issuance .SHORT TERM...Today...Tonight...and Friday Issued at 426 AM CDT Thu Jul 9 2020 An impressive gust front associated with earlier severe/near- severe convection over northern WI has pushed through most of the forecast area, producing gusts to 30-40 mph and generating scattered showers and storms. Temperatures have dropping into the 60s in the wake of this boundary. A secondary area of convection was refiring over north central WI, apparently along another lingering convective boundary, and in association with a short- wave trof. A large cluster of showers and embedded storms over northern MN appeared to linked with the RRQ of an upper level jet. Short-term precipitation trends are not easy to decipher this morning. The convection over eastern WI will continue to weaken as the outflow shifts southeast of the region. The convection over north central WI should drift southeast and gradually weaken as it moves toward central WI. Much of the thunderstorm activity over northern MN is expected to lift northeast, as the jet streak pulls out of the region. This should leave the forecast area in a bit of a lull from mid-morning through early afternoon. Expect convection to pick up again later in the afternoon as the atmosphere destabilizes (CAPE 1500-2500 j/kg) and a short-wave trof approaches central WI. Showers and thunderstorms will continue to increase over eastern WI as the short-wave and a weak cold front move through the region tonight. A decreasing trend in the precipitation is expected over our northwest counties in the late evening and overnight hours. SPC has focused the SLGT risk a bit farther south than the previous forecast, and this seems reasonable with the strongest instability and deep layer shear (25-30 kts) anticipated over central and east central WI during the late afternoon/early evening. PWAT values will also be 1.5 to 2 inches in advance of the cold front, and steering level winds will be fairly weak, so heavy rainfall will be a continued threat. WPC has placed the Fox Valley region in a SLGT risk of excessive rainfall. Highs today will be in the 80s, with heat indices reaching the middle 90s in parts of central and eastern WI. Lows tonight should reach 60 to 65 northwest, and 65 to 70 southeast. Showers and thunderstorms should taper off in eastern WI Friday morning, but additional isolated storms may redevelop there during the afternoon, in association with a weak short-wave trof. It will be a warm, but somewhat more comfortable day, with highs in the lower to middle 80s, and dew points in the upper 50s and 60s. .LONG TERM...Friday Night Through Wednesday Issued at 426 AM CDT Thu Jul 9 2020 Forecast concerns continue to revolve around thunderstorm potential through the period. Medium range models continue to show that the region will get a break from the very warm and unstable airmass that has been present over the past week. As the upper flow turns to the southwest again, the heat and humidity is expected to surge back into the region early next week, along with a higher chance of thunderstorms. Friday night through Saturday night...Weak high pressure will be building into the region on Friday night. Clearing skies, light winds, and falling dewpoints should make the night cooler than the past several nights. Models continue to suggest that a shortwave will be dropping southeast near the region on Saturday. The track remains quite uncertain, so will keep precip chances low. Central WI appears to have a higher chance of rain than northeast WI, mostly during the afternoon and evening. Precip chances then diminish by late Saturday night. With light northwest winds, temperatures will be slightly cooler on Saturday with highs ranging from the low to mid 80s. Rest of the forecast...With weak high pressure sliding across the region, dry weather remains on track for most locations on Sunday and Monday. As the deep layer flow turns to the southwest ahead of a large trough moving across central Canada, will see warmer temps and higher humidity return to the area by Tuesday. The pattern will also be conducive for thunderstorms at times from Monday night into Wednesday. && .AVIATION...for 12Z TAF Issuance Issued at 643 AM CDT Thu Jul 9 2020 Showers and storms over north central and central WI are expected to weaken by mid-morning, followed by a general lull in the precipitation during the late morning and early afternoon. An upper level disturbance and weak cold front will bring showers and storms back to the region later this afternoon through tonight. MVFR conditions should accompany the thunderstorms. There is potential for strong to severe storms with damaging winds and torrential rain, especially in central and east central WI during the late afternoon and evening. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kieckbusch LONG TERM......MPC AVIATION.......Kieckbusch
Hazardous Weather Outlook National Weather Service Green Bay WI 428 AM CDT Thu Jul 9 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-100930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 428 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight There is a slight risk of severe storms today, especially over central and east central Wisconsin between 3 pm and 9 pm. The strongest storms will be capable of producing damaging winds, torrential rainfall and hail. Be sure to monitor later forecasts for more detailed information. Hot and humid weather will continue with heat indices in the low to mid 90s in most places this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible at times from Friday through the weekend, but the risk of severe weather looks low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. LMZ521-522-541>543-100930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 428 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight The chance of thunderstorms will continue at times through tonight. Any storms will pose a risk to boaters. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance of thunderstorms will continue at times from Friday through the weekend. Any thunderstorms that develop will pose a hazard to boaters on the lake and bay. Kieckbusch/MPC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
835 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 AM TSTM WND GST WAUSAU 44.96N 89.63W
07/09/2020 M46.00 MPH MARATHON WI ASOS
&&
SACSpecial Weather Statement
National Weather Service Green Bay WI
836 AM CDT Thu Jul 9 2020
WIZ019-030-031-035-036-091415-
Shawano WI-Langlade WI-Wood WI-Marathon WI-Portage WI-
836 AM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WOOD...NORTHERN
PORTAGE...EASTERN MARATHON...SOUTHWESTERN LANGLADE AND WESTERN
SHAWANO COUNTIES UNTIL 915 AM CDT...
At 836 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Weston to Bevent to 7
miles north of Lake Wazeecha to 11 miles west of Babcock. Movement
was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Bevent around 840 AM CDT.
Stevens Point, Antigo, Whiting, Wittenberg and Babcock around 855
AM CDT.
Wisconsin Rapids and Lake Wazeecha around 915 AM CDT.
Other locations impacted by these storms include Aniwa, Sandhill
Wildlife Area, Elderon, Ackley Wildlife Area, Mattoon, Polar, Pike
Lake, Park Ridge, North Star and Holt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4433 9032 4447 8982 4477 8949 4516 8943
4517 8897 4482 8906 4468 8917 4468 8923
4460 8922 4454 8927 4429 8988 4427 9032
TIME...MOT...LOC 1336Z 263DEG 30KT 4501 8937 4478 8939 4448 8973 4430
9035
RDMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1008 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM HEAVY RAIN LAC VIEUX DESERT 46.13N 89.11W
07/09/2020 M4.17 INCH VILAS WI CO-OP OBSERVER
&&
SACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1019 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 AM HEAVY RAIN PHELPS 46.06N 89.08W
07/09/2020 M2.25 INCH VILAS WI CO-OP OBSERVER
&&
SACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1114 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM HEAVY RAIN MERRILL 45.18N 89.68W
07/09/2020 M1.08 INCH LINCOLN WI AWOS
1107 AM HEAVY RAIN 3 SW MARSHFIELD 44.63N 90.20W
07/09/2020 M1.25 INCH WOOD WI TRAINED SPOTTER
1107 AM HEAVY RAIN HAZELHURST 45.79N 89.71W
07/09/2020 M1.50 INCH ONEIDA WI TRAINED SPOTTER
1107 AM HEAVY RAIN BOULDER JUNCTION 46.11N 89.63W
07/09/2020 M1.68 INCH VILAS WI PUBLIC
1107 AM HEAVY RAIN S EAGLE RIVER 45.91N 89.25W
07/09/2020 M1.14 INCH VILAS WI PUBLIC
1107 AM HEAVY RAIN MARSHFIELD 44.66N 90.16W
07/09/2020 M2.32 INCH WOOD WI ASOS
FROM 7AM-930AM THIS MORNING.
1107 AM HEAVY RAIN 5 N TOMAHAWK 45.53N 89.73W
07/09/2020 M1.40 INCH LINCOLN WI PUBLIC
1107 AM HEAVY RAIN MINOCQUA 45.86N 89.69W
07/09/2020 M1.64 INCH ONEIDA WI CO-OP OBSERVER
&&
SACSpecial Weather Statement National Weather Service Green Bay WI 1200 PM CDT Thu Jul 9 2020 WIZ038-048-091745- Outagamie WI-Winnebago WI- 1200 PM CDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WINNEBAGO AND SOUTH CENTRAL OUTAGAMIE COUNTIES UNTIL 1245 PM CDT... At 1200 PM CDT, Doppler radar was tracking a strong thunderstorm near Menasha, or 8 miles southwest of Appleton, moving north at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Appleton, Menasha, Northern Lake Winnebago, Central Lake Winnebago, Neenah, Greenville, Mackville, Larsen, Uw Fox Valley and Stephensville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4409 8841 4410 8862 4441 8859 4440 8840 TIME...MOT...LOC 1700Z 187DEG 9KT 4418 8851 Cooley
The Green Bay radar (KGRB), 44 km away, was scanning. The volume nearest the first event began at 16:58 UTC.
1 hail. Local standard time, as filed.
Nickel size hail fell in Neenah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897425.